Browse

You are looking at 1 - 1 of 1 items for :

  • Insulin autoimmune syndrome x
  • Methylprednisolone x
Clear All
Open access

N Jassam, N Amin, P Holland, R K Semple, D J Halsall, G Wark and J H Barth

Summary

A lean 15-year-old girl was diagnosed with type 1 diabetes based on symptomatic hyperglycaemia and positive anti-islet cell antibodies. Glycaemia was initially stabilised on twice-daily mixed insulin. After 11 months from the time of diagnosis, she complained of hyperglycaemia and ketosis alternating with hypoglycaemia. This progressively worsened until prolonged hospital admission was required for treatment of refractory hypoglycaemia. A high titre of anti-insulin antibodies was detected associated with a very low recovery of immunoreactive (free) insulin from plasma after precipitation with polyethylene glycol, suggesting the presence of insulin in bound complexes. Insulin autoimmune syndrome was diagnosed and metabolic fluctuations were initially managed supportively. However, due to poor glucose control, immunosuppressive therapy was initiated first with steroids and plasmapheresis and later with anti-CD20 antibody therapy (Rituximab). This treatment was associated with a gradual disappearance of anti-insulin antibodies and her underlying type 1 diabetes has subsequently been successfully managed with an insulin pump.

Learning points

  • Anti-insulin antibodies may result in low levels of free insulin.

  • Polyclonal anti-insulin antibodies can interfere with the pharmacological action of administered insulin, resulting in hypoglycaemia and insulin resistance, due to varying affinities and capacities.

  • In this patient, rituximab administration was associated with a gradual disappearance of anti-insulin antibodies.

  • It is hypothesised that this patient had subcutaneous insulin resistance (SIR) caused by insulin capture at the tissue level, either by antibodies or by sequestration.

  • A prolonged tissue resistance protocol may be more appropriate in patients with immune-mediated SIR syndrome.